Iowa, 2005

Damaging Wind in Iowa, June 29, 2005

June 29, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:10 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 29, 2:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT WED JUN 29 2005

.DISCUSSION...

SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYSIS INDCD AN UPPR LVL RIDGE
FM THE SRN PLAINS INTO THE MID MS RVR VALLEY. AT H3 A 70 KT JET
SEGMENT WAS NOTED OVR CO WITH BROAD DIFLUENCE ACRS THE CNTRL PLAINS.
NEXT UPSTRM JET MAX WAS LOCATED OVR OR/NV. AT H5 SHRTWV TROF EXTNDD
FM WRN DAKOTAS INTO WRN NEB AT 00Z WITH NEXT UPSTRM SHRTWV TROF
ASSOCIATED WITH 30 M HEIGHT FALLS OVR ERN UT/WRN CO. EML VERY
EVIDENT AT H7 WITH +15 AT KLBF...BUT STG MID LVL CAA WAS NOTED OVR
CO. AT H85 LO WAS LOCATED OVR NRN WY WITH WRMFNT TO THE N OF THE
CWA. SIG LO-LVL MOISTURE WAS PRESENT ACRS THE CNTL/NRN PLAINS WITH
+15 C DP FM NEB INTO SD. 07Z OBJECTIVE SFC ALYS INDCD LO OVR WRN SD
WITH SFC TROF SWD INTO WRN NEB. LATEST KOAX 88-D INCD SCT TSRA
DVLPNG ALNG AND E OF THE MO RIVER.

FORECAST...MAIN CONCERN FOR TODAY IS CONVECTION. CURRENT TSRA FIRING
ON THE EDGE OF EML IN MASS CONVERGENCE ZONE OF THE H85 JET MAX. THIS
CONVECTION SHLD CONT TO FIRE INTO THE MRNG HOURS AND WILL GO WITH
SCT POPS INITIALLY FOR THIS MRNG. SVR THREAT PRETTY LIMITED THIS
MRNG DUE TO A CAPE PROFILE THAT IS MORE LONG AND SKINNY WHICH SEEMS
TO BE LIMITING UPDRAFT ACCELERATION. UPPR LVL SHRTWV OVR CO SPREADS
EWD INTO THE HIGH PLAINS BY MID DAY...EML W OF FA WL OVERSPREAD THE
CWA AND SHLD PUT AN END TO THE MRNG CONVECTION. AS POTENT SHRTWV
TROF MOVES ACRS THE CNTRL/NRN PLAINS THIS AFTN...SFC LO PRES WL MV
ALNG THE SD/NEB BORDER. THIS SHLD ALLOW FOR A SFC TROF/CDFNT TO MV
INTO CNTRL/ERN NEB BY MAX HEATING. GIVEN THE STEEP H5-H7 LAPSE RATES
ALREADY IN PLACE...ATMOSPHERE EXPECTED TO RECOVER BEHIND MRNG
CONVECTION AND BECOME MODERATELY UNSTABLE BY AFTN WITH MLCAPE OF
2000-3000 J/KG. WITH TMPS EXPECTED TO SOAR INTO THE 90S THIS
AFTN...LITTLE INHIBITION IS EXPECTED BY AROUND 21-23Z. THUS A SCT
LINE OF TSRA IS EXPECTED BY VERY LATE THIS AFTN AND INTO THE EVNG
HOURS ALNG THE SFC TROF. FAVORABLE DEEP-LAYER BULK SHEAR OF 30-40 KT
SHLD ALLOW FOR ORGANIZED CONVECTION INCLUDING SUPERCELLS.
ORIENTATION OF THE SHEAR VECTORS TO THE SFC FORCING SHLD INDC SOME
ISO SUPERCELLS INITIALLY...BUT SHLD QUIKCLY BECOME OUTFLOW DOMINATE
GIVEN THE WELL-MIXED BOUNDARY LAYER. BUT THIS WELL-MIXED
BOUNDARY-LAYER MAY INCREASE THE WND POTENTIAL THIS EVNG. ALSO...AS
MID LVL TMPS COOL...THREAT OF VERY LARGE HAIL IS THERE TOO. LATEST
MDLS ARE SLOWER TO PUSH SFC FNT INTO KS TONIGHT AND WL MAINTAIN SOME
LO CHC POPS IN THE SRN CWA THRU THE NIGHT. ALSO INCREASED GOING LOWS
MOST PLACED TONIGHT. UPPR LVL FLOW BECOMES NWRLY AFTER THE PASSAGE
OF UPPR LVL TROF. THIS SHLD LEAD TO A DRY THURS/FRI WITH NR OR
SLIGHTLY BELOW CLIMO FOR TMPS. LOWERED GOING TMPS ON THURSDAY AND
FRI NIGHT BOTH...BUT FRI MRNG LOOKS TO BE THE COOLEST WITH SFC RIDGE
OVERHEAD. DID INCREASE THE CONVERAGE AREA OF SCHC POPS FOR FRI NIGHT
AS GFS/NAM INDC WAA INCREASING OVERNIGHT ON THE NOSE OF A 40 KT H85
LLJ. THIS CHC OF TSRA SHLD CONT OFF AND ON THRU THE UPCOMING
WEEKEND.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

BOUSTEAD/NICHOLSON
Hazardous weather outlook, Jun 28, 3:45 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT TUE JUN 28 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
445 PM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA...MAINLY LATE TONIGHT. SOME STORMS MAY BE SEVERE
OVER PORTIONS OF NORTHEAST NEBRASKA WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

CONVECTION IS EXPECTED TO DEVELOP BY EARLY THIS EVENING OVER WESTERN
PARTS OF SOUTH DAKOTA AND WESTERN NEBRASKA IN ADVANCE OF A STRONG
SHORT WAVE LIFTING OUT OF THE CENTRAL ROCKIES. THE STORMS ARE
EXPECTED TO TRACK EAST DURING THE NIGHT REACHING EASTERN NEBRASKA
TOWARD MIDNIGHT WITH PERIODS OF THUNDERSTORMS POSSIBLE THROUGH THE
DAY ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE INTO WEDNESDAY NIGHT AND AGAIN OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY IN NORTHEAST
NEBRASKA.

FOBERT

The radar

The Omaha radar (KOAX), 49 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 29, 3:00 AM CST
Where
Pottawattamie County, 4 mi E of Council Bluffs
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.267, -95.783

Thunderstorm wind gusts estimated at 60 mph blew a tree down on a golf course east of Council Bluffs, knocked several other tree branches down and also blew over some lawn furniture and caused some shingle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457072.